Alert archive / California / Small Craft Advisories in 2017

Small Craft Advisory 13, NWS San Diego, CA

April 24, 2017

NWS San Diego, CA issued this small craft advisory at Apr 24, 2017, 2:05 AM PDT. It took effect at Apr 24, 2017, 5:00 PM PDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2017, 2:05 AM PDT (09:05 UTC)
In effect from
Apr 24, 2017, 5:00 PM PDT
Expired
Apr 25, 2017, 10:00 PM PDT
In force
29 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

090 
WHUS76 KSGX 240905
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 AM PDT MON APR 24 2017

...STRONG WINDS IN THE OUTER COASTAL WATERS THIS AFTERNOON THROUGH
TUESDAY...

.BRISK NORTHWEST FLOW WILL PRODUCE STRONG WINDS IN THE OUTER
COASTAL WATERS THIS AFTERNOON THROUGH TUESDAY. NORTHWEST SWELL
WILL ALSO BUILD TODAY AND CONTINUE THROUGH TUESDAY. WINDS AND
SWELL WILL DIMINISH TUESDAY NIGHT.

PZZ775-242100-
/O.NEW.KSGX.SC.Y.0013.170425T0000Z-170426T0500Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
205 AM PDT MON APR 24 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 PM PDT TUESDAY. 

* WINDS...NORTHWEST 15 TO 20 KNOTS WITH GUSTS TO 25 KNOTS THIS
  AFTERNOON THROUGH TUESDAY EVENING.

* WAVES/SEAS...COMBINED SEAS 10 TO 12 FEET TONIGHT THROUGH TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MM
5 follow-up statements
669 
WHUS76 KSGX 242030
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT MON APR 24 2017

...STRONG WINDS IN THE OUTER COASTAL WATERS THIS AFTERNOON
THROUGH TUESDAY...

.GUSTY NORTHWEST WINDS WILL DEVELOP OVER THE SOUTHERN CALIFORNIA 
BIGHT THROUGH TUESDAY. THE WINDS WILL BE ACCOMPANIED BY A 
BUILDING SHORT PERIOD SWELL. CONDITIONS WILL IMPROVE SOME ON 
WEDNESDAY.

PZZ750-250430-
/O.EXA.KSGX.SC.Y.0013.170425T0000Z-170426T0500Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
130 PM PDT MON APR 24 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 PM PDT TUESDAY. 

* WINDS...NORTHWEST 10 TO 15 KNOTS WITH GUSTS TO 20 TO 25 KNOTS 
THIS AFTERNOON THROUGH TUESDAY EVENING. 

* WAVES/SEAS...COMBINED SEAS 6 TO 10 FEET TONIGHT THROUGH 
TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ775-250430-
/O.CON.KSGX.SC.Y.0013.170425T0000Z-170426T0500Z/
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
130 PM PDT MON APR 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 10 PM PDT TUESDAY...

* WINDS...NORTHWEST 15 TO 20 KNOTS WITH GUSTS TO 20 TO 30 KNOTS 
THIS AFTERNOON THROUGH TUESDAY EVENING. 

* WAVES/SEAS...COMBINED SEAS 10 TO 12 FEET TONIGHT THROUGH 
  TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ALBRIGHT
443 
WHUS76 KSGX 250428
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
928 PM PDT MON APR 24 2017

...STRONG WINDS IN THE OUTER COASTAL WATERS THIS EVENING THROUGH 
TUESDAY...

.GUSTY NORTHWEST WINDS AND LARGE STEEP WAVES WILL CONTINUE THROUGH
TUESDAY EVENING. CONDITIONS WILL IMPROVE SOME ON WEDNESDAY.

PZZ750-775-251300-
/O.CON.KSGX.SC.Y.0013.000000T0000Z-170426T0500Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
928 PM PDT MON APR 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT
TUESDAY...

* WINDS...NORTHWEST 15 TO 20 KNOTS WITH GUSTS TO 20 TO 30 KNOTS THROUGH
  TUESDAY EVENING.

* WAVES/SEAS...COMBINED SEAS 10 TO 12 FEET OVER THE OUTER COASTAL
  WATERS AND 6 TO 10 FEET OVER THE INNER COASTAL WATERS THROUGH 
TUESDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SS
487 
WHUS76 KSGX 250902
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
202 AM PDT TUE APR 25 2017

...STRONG WINDS IN THE OUTER COASTAL WATERS THROUGH THIS EVENING...

.GUSTY NORTHWEST WINDS AND LARGE STEEP WAVES WILL CONTINUE
THROUGH THIS EVENING...MAINLY FROM 20 TO 60 NM OFFSHORE. 
CONDITIONS WILL IMPROVE TONIGHT AND WEDNESDAY.

PZZ750-775-252100-
/O.CON.KSGX.SC.Y.0013.000000T0000Z-170426T0500Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
202 AM PDT TUE APR 25 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

* WINDS...NORTHWEST 15 TO 25 KNOTS WITH ISOLATED GUSTS OVER 30
  KNOTS THROUGH THIS EVENING. 

* WAVES/SEAS...COMBINED SEAS 10 TO 12 FEET OVER THE OUTER COASTAL
  WATERS AND 6 TO 10 FEET OVER THE INNER COASTAL WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MM
750 
WHUS76 KSGX 252008
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
108 PM PDT TUE APR 25 2017

...STRONG WINDS IN THE OUTER COASTAL WATERS THROUGH THIS
EVENING...

.GUSTY NORTHWEST WINDS AND LARGE STEEP WAVES WILL CONTINUE
THROUGH THIS EVENING...MAINLY FROM 20 TO 60 NM OFFSHORE.
CONDITIONS WILL IMPROVE TONIGHT AND WEDNESDAY. HOWEVER...ANOTHER 
ROUND OF STRONG WINDS AND STEEP SEAS IS LIKELY LATE THURSDAY 
THROUGH FRIDAY. 

PZZ750-775-260500-
/O.CON.KSGX.SC.Y.0013.000000T0000Z-170426T0500Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
108 PM PDT TUE APR 25 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

* WINDS...NORTHWEST 15 TO 20 KNOTS WITH GUSTS 25 TO 30 KNOTS 
  THROUGH 10 PM THIS EVENING. 

* WAVES/SEAS...COMBINED SEAS 9 TO 11 FEET OVER THE OUTER COASTAL 
  WATERS AND 6 TO 10 FEET OVER THE INNER COASTAL WATERS. 

* OUTLOOK...ANOTHER ROUND OF STRONG NORTHWEST WINDS AND SEAS AT OR
  ABOVE 10 FEET IS LIKELY LATE THURSDAY THROUGH FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HARRISON
790 
WHUS76 KSGX 260454
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
954 PM PDT TUE APR 25 2017

PZZ750-775-260600-
/O.EXP.KSGX.SC.Y.0013.000000T0000Z-170426T0500Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
954 PM PDT TUE APR 25 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING...

THE GUSTY WINDS WILL GRADUALLY SUBSIDE OVERNIGHT AND THE SMALL
CRAFT ADVISORY WILL EXPIRE AT 10 PM.

$$

JMB

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Apr 23, 9:38 PM PDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 23, 9:38 PM PDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
938 PM PDT Sun Apr 23 2017

Updated aviation, marine, and beaches sections.

.SYNOPSIS...
Increasing onshore flow through Monday will bring cooling well
inland, more nocturnal low clouds and fog as the marine layer
builds, and strong westerly winds across the mountains and deserts.
Fair, dry, and a little warmer midweek as the marine layer shrinks
and onshore flow weakens. Then, windy and cooler again Thursday and
Friday as a strong low pressure center develops over the Great
Basin. Fair, with a warming trend next weekend as the wind lets
up and high pressure rebuilds aloft.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Satellite imagery midday showed the thicker high clouds had cleared
the forecast area, with patchy low clouds over the coastal waters.
Despite the strong April sun, temperatures at noon were running some
9 to 15 degrees F below values observed at noon yesterday. Westerly
winds were stronger too, with peak gusts of 35 to 45 MPH reported at
a few remote wind-prone sites in the mts. Surface pressure gradients
continue to gain momentum at 6-7 MBS onshore KSAN to the deserts.

Near term...The main weather concern over the next couple of days is
wind. Westerly winds are increasing today and will be quite gusty
over the mts/deserts this evening. A few gusts to 50 mph or more are
possible in wind-prone mtn and desert foothill areas. Even stronger
winds will develop late Mon through Mon night and should easily
reach Advisory strength over the mts/deserts at times. Local high
wind conditions are possible on the remote desert slopes Mon night
into early Tue where peak gusts could exceed 65 MPH. Expect a Wind
Advisory to be issued for these areas within 24 hours.

It will be cooler Mon with more morning marine clouds, but max temps
will still be within a few degrees of average, then warmer into Thu.

The pattern...
Strong high pressure aloft, centered over the EastPac along 135W,
and a broad trough over the Rockies and Great Plains will continue
a NW flow aloft along the West Coast this week. Shortwaves embedded
in that flow will bring periods of enhanced westerly winds across
SoCal, strongest over the mts/deserts and outer coastal waters late
Mon, and possibly again late in the week.

The latest GFS/ECMWF runs are coalescing around a solution that
strongly digs the Rockies trough on Fri/Sat, cutting off a low
pressure center over northern AZ on Sat. The GFS runs remain the
most aggressive. Depending on how this plays out, we will see more
strong onshore wind later this week, becoming northerly behind a
cold front at some point late Fri into Sat. Besides a period of
strong winds over the deserts/mts, it would be a little cooler than
previously forecast inland late in the week. Any cold advection
west of the mts would be mitigated by the downsloping, offshore
flow. Nights should be cooler though, with drier, continental air in
place and no cloud cover.

&&

.AVIATION...
240350Z...Coast/Valleys...Areas of low clouds currently impacting
TAF sites in San Diego County with BKN-OVC cigs around 1500 ft MSL
and tops to 2000 ft MSL. Low clouds will spread inland and
northward, impacting KSNA by 07Z and KONT/KSBD by 10Z. Expect areas
of vis reduced to 1-3SM where clouds and terrain intersect. By about
15Z, bases could lift to around 2000 ft MSL with tops to 2500 ft
MSL. Low clouds and fog likely to clear to the coast by 18Z.

Mountains/Deserts...West winds with gusts 25-45 kt will produce mod-
stg up/downdrafts and LLWS over and east of the mountains through
Monday.

&&

.MARINE...

Periods of northwest winds with gusts of 25-30 kt and combined seas
of 10-12 ft are possible in the outer coastal waters Monday evening
through Friday evening. This would result in conditions hazardous to
small craft through much of the week in the outer waters.

Meanwhile for the inner waters, gusts of 20 kt and seas near 8 to 9
feet will be possible at times, but Small Craft Advisory conditions
are not currently anticipated.

&&

.BEACHES...
A southwest swell of 3 ft from 200 degrees at 15 seconds combined
with elevated west swells will produce surf of 3-6 ft with
occasional 7 ft sets through Monday. The above normal surf will also
create conditions for strong rip currents and longshore currents. A
Beach Hazards Statement remains in effect through Monday evening.

A series of large northwest swells with periods of 7-14 seconds will
maintain elevated to locally high surf and strong rip currents
through most of the workweek.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Monday evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...None.

&&

PUBLIC...JAD/JMB
AVIATION/MARINE/BEACHES...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:46 AM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego23 hr

Nearby

Small Craft Advisories in California, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.